Posted 10/25/2009 12:07 PM (GMT -6)
Most people gain weight when they take prednisone. There are a rare few (bill is one) that do not gain weight, but if you'll google prednisone you'll understand some of the factors that contribute to weight gain. One site describes it as follows:
"Prednisone causes the body to retain sodium (salt) and lose potassium. This combination can result in fluid retention, weight gain, and bloating. Measures that can be used to avoid fluid retention in the first place are eating a reduced sodium diet and increasing potassium intake through potassium-rich foods (such as bananas, cantaloupe, grapefruit, and lima beans).
Higher calorie consumption is also typical while taking prednisone because the drug can cause an increase in appetite. Some tips to avoid gaining weight include decreasing calories consumed each day, decreasing fat, and eating several small meals a day instead of 3 large ones.
Many people are taking prednisone due to an inflammatory condition or a chronic condition. These conditions often make physical activity difficult. When possible, physical activity can help prevent or lessen the weight gain from prednisone."
In my case, when I was on 60mg for about three months, I could have eaten anything that walked in the room. It sounds like you are doing the right thing in eating well and doing your best to exercise. After you stop taking prednisone, the weight will eventually fall off if you continue to eat well and exercise. You'll also lose the bloating.
Prednisone can also cause the redistribution of fat, which makes even a small amount weight gain more intolerable. The weight tends to be located in the face, back of the neck, and the abdomen.
SLE, fibro, renauds, restless leg, hiatal hernia, double vision, migraines, costocondritis.
prednisone, plaquenil, leflunomide, neurontin, synthroid, triamterene, actonel, niaspan, tri-est, cymbalta, tricor, acifex